As noted in the previous post on the anticoagulant, Coumadin (warfarin), last week demonstrated how pharmacogenetic variations in drug metabolism and drug responses are giving rise to what is increasingly known as “personalized medicine.”
In their second such warning last week, the US FDA alerted clinicians and the public to the use of codeine in nursing mothers. Not well known to most people is that codeine is metabolically activated to morphine by a drug metabolizing enzyme called CYP2D6. While we normally think of drug metabolism as breaking down a drug, the chemical conversions catalyzed by these enzymes often result in an active metabolite being produced. Often times, this metabolite is more active than the original drug itself. For example, while codeine is still a modestly active analgesic on its own, it has merely 1/5000th the potency of its metabolite, morphine. Hence, most of the effects of codeine are due to its metabolism to morphine.
The pharmacogenetic differences, or polymorphisms, among people come in at the level of this enzyme CYP2D6, most of which is found in the liver. Some people have more active forms of the enzyme and more efficiently and completely convert codeine to morphine. These individuals are called ultra-rapid metabolizers.
The issue of nursing mothers comes in when one recognizes the common use of codeine-containing pain relievers following childbirth (often for episiotomy pain). The resulting morphine metabolite is normally passed through breast milk to the nursing neonate but usually in quantities that are not dangerous to the baby. However, in cases of ultra-rapid metabolizers, the passage of increased amounts of morphine can cause significant sedation and respiratory depression in the baby.
According to yet another excellent FDA Q&A document, 16-28% of North Africans, Ethiopians, and Saudi Arabians are ultra-rapid metabolizers. In Caucasians, this polymorphism occurs in 1-10%, while the frequency in African-Americans is 3%. Only 1% of people with Chinese, Japanese, or Hispanic backgrounds are considered ultra-rapid metabolizers.
Although a genetic test exists for the ultra-rapid CYP2D6 phenotype, it is expensive and not widely available. In the absence of knowing if a nursing mother is an ultra-rapid metabolizer, the FDA recommends that a mother taking codeine that be monitored for excessive sleepiness that may interfere with her ability to care for her infant. In the infant nursing from a mother taking codeine, they recommend watching for, “Increased sleepiness (breastfed babies usually nurse every 2 to 3 hours and should not sleep more than 4 hours at a time); Difficulty breastfeeding; Breathing difficulties; Limpness in the baby. If a nursing baby shows these signs, call the baby’s doctor right away. If you cannot reach the doctor right away, take the baby to an emergency room or call 911 (or local emergency services).”
Reactions resulting in the death of a baby are quite rare, but one was reported almost exactly one year ago in the journal, The Lancet. Nursing infants are not the only ones prone to the effects of ultra-rapid codeine conversion to morphine; a 2004 New England Journal of Medicine report detailed a case of codeine intoxication in a 62-year-old leukemia patient who was an ultra-rapid metabolizer.